Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 84, NWS Pittsburgh, PA

August 30, 2004Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Aug 30, 2004, 4:15 PM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 4:15 PM EDT (20:15 UTC)
Expired
Aug 30, 2004, 7:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 302018
FFWPBZ
WVC077-302315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 715 PM EDT

* AT 410 PM EDT...RADAR INDICATED 2 INCHES OF RAIN HAD FALLEN IN
  THE LAST HOUR...IN EAST CENTRAL PRESTON COUNTY...APPROXIMATELY
  FROM DORITY...TO TERRA ALTA...TO RODEMER. FLASH FLOODING IS
  EXPECTED ALONG THE FOLLOWING STREAMS...  ELSEY RUN...SALT LICK
  CREEK...DAUGHERTY RUN...DORITY RUN...SPRUCE RUN...RAG TAVERN
  RUN...AND SNOWY CREEK.

<<CALL TO ACTION>> KEEP CHILDREN AWAY FROM STREAMS...CREEKS...
SEWERS...CULVERTS...AND LOW LYING AREAS. CHILDREN CAN EASILY BE SWEPT
AWAY BY THE RAPIDLY MOVING WATER.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE...877...633...6772.

LAT...LON 3957 7952 3925 7951 3931 7966 3952 7965

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:00 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 30, 4:00 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT MON AUG 30 2004

.AVIATION

EXPECT MVFR CIGS THIS EVE AS CDFNT PUSHES SLOLY E OF FCST AREA. SCT
SHWRS AND ISOLD TSTMS ACRS WRN PA...NRN WV AND WRN MD SHUD BE E OF
RGN BFR MIDN. AFT MIDN...SHUD BE ENUF LL MOISTURE RMNG TO ALLOW FOR
PATCHY IFR CIGS AND FOG. HI PRES WL BRING DRIER AIR DURG TUE. EXPECT
VFR CONDS FM MID MRNG THRU THE DAY.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...

SCT TSTMS WITH HVY RAIN ACRS ERN PTN FCST AREA CONTG TO MOV SLOWLY
NEWD AS CDFNT MAKES SLOW EWD PROGRESS. WL KEEP POPS IN ERN HALF FA
THIS EVE...DRY WEST. MENTIONED PTCHY FOG ALL ZNS LATE TNGT.

SFC HI WL BLD INTO RGN DURG TUE TO FINALLY DRY US OUT. NO POPS IN
FCST TUE THRU WED NGT.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...

SFC HI WL MOV SLOLY EWD OFF NEW ENG CST FRI. NO PCPN EXPECTED TIL
LATE SUN OR LABOR DAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 30, 5:09 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT MON AUG 30 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-310908-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
509 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 30, 1:14 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 PM EDT MON AUG 30 2004

MDZ001-301830-
GARRETT MD-
114 PM EDT MON AUG 30 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS GARRETT COUNTY...

SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS CONTINUE TO FORM AND
MOVE VERY SLOWLY NORTHEAST ACROSS WESTERN PORTIONS OF GARRETT
COUNTY. RAIN AMOUNTS OVER AN INCH ARE POSSIBLE IN A SHORT PERIOD OF
TIME. THESE HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADS AND
LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.
Local storm report, Aug 30, 3:14 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT MON AUG 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      GRANTSVILLE             39.70N 79.16W
08/30/2004                   GARRETT            MD   FIRE DEPT/RESCUE

            1. POST OFFICE FLOODED IN GRANTSVILLE. 2. ROUTE 219
            FLOODED IN GORTNER. 3. SEVERAL ROADS FLOODED IN OAKLAND.

&&

AWIPSUSR

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.